Back to Ask the Diabetes Team Ask the Diabetes Team

From the USA:

My two year old daughter was just started on 0.5 unit of Humalog at her breakfast meal. She is pre-clinical without antibodies. Her HbA1c has never been over 5.7%. She has had many highs, but they aren't consistent. Most of the time, her sugar is in the normal range. From time to time, she will run high for no apparent reason. Usually, her highs are after a snack including a 'juicy' or sugar drink. They range from 200 to 320 mg/dl [11.1 to 17.7 mmol/L]. We have also had this checked by the lab, so I know the numbers are accurate. Is this just normal for an "after snack" sugar level? They seem to be going down quickly enough to keep her HA1c normal. I am still uneasy about starting her on the insulin. She goes to about 70 mg/dl [3.9 mmol/L] one hour after the shot. Do you think she should just get the shot when she is high or get the shot every day even when her numbers are okay? I think the doctors just want to see what it will do. I don't think they really know what to do. I suppose she may be developing diabetes, but I feel like we should just wait until she is "full blown". What do you think?


With a normal hemoglobin A1c, a negative antibody test, and largely normal blood glucose levels, I am not convinced that your daughter has diabetes. The negative antibody test means she has not got type 1A (autoimmune) diabetes which is by far the most common form in Caucasian children. I think that the odd high blood sugar erratically or after a snack could well be due to the combined stress of having her finger stuck and your anxiety. The present dose of insulin is negligible. about.04units/kg of body weight, and personally I would discontinue it, but monitor fasting blood sugars occasionally. If she does turn out to have what would now be called type 1B diabetes and needs to go back on insulin I think it would be safer to start with a longer acting one like Lantus (insulin glargine) (when it is available) or NPH.


Original posting 3 Apr 2001
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.